Customize your JAMA Network experience by selecting one or more topics from the list below.
Alemtuzumab, a CD52 monoclonal antibody, is increasingly used for treating advanced cutaneous T-cell lymphomas including Sézary syndrome (SS). While injection site reactions are common, the finding of localized cutaneous hemophagocytosis at the injection site without systemic hemophagocytosis is rare.
Report of a Case
A woman in her 60s presented with a 2-year history of SS (clinical stage IVA [T4NXM0B2]). After multiple regimens failed, she was treated with subcutaneous alemtuzumab injections (10 mg each) thrice weekly for 10 weeks and experienced complete remission. However, her disease recurred 7 months after therapy was completed. She restarted treatment with alemtuzumab and 1 month later developed large, tender, indurated plaques on the left lower abdomen and right thigh at her injection sites (Figure, A). Analysis of a right thigh biopsy specimen (Figure, B) showed a deep dermal and subcutaneous infiltrate of lymphocytes, histiocytes, and neutrophils consistent with injection site reaction. Numerous histiocytes contained phagocytosed lymphocytes, erythrocytes, and/or neutrophils without features of vasculitis or vasculopathy. Immunohistochemical analysis showed a normal CD4:CD8 ratio of 3:1. The results of blood tests and in situ hybridization assays for Epstein-Barr virus (EBV)–encoded RNA and EBV DNA were negative.
A, Clinical image of erythematous to brown indurated plaque on right lateral thigh following subcutaneous injection with alemtuzumab. B, Pathologically, a deep dermal infiltrate consisting of histiocytes, neutrophils, extravasated erythrocytes, and scattered atypical lymphocytes was present; histiocytes with phagocytosed neutrophils, lymphocytes, and erythrocytes were seen (hemophagocytosis; arrowheads) (hematoxylin-eosin, original magnification ×400).
The dose of alemtuzumab was decreased, and then the full dose was resumed with dexamethasone premedication, and finally alemtuzumab therapy was discontinued altogether owing to persistent, painful injection site reaction. The indurated erythematous plaques slowly resolved under treatment with clobetasol, 0.05%, ointment. The patient subsequently started a clinical trial of therapeutic PI-3 (phosphatidylinositide 3) kinase inhibitor.
Hemophagocytosis (the engulfment of erythrocytes, their precursors, and occasionally white blood cells by typically benign histiocytes) involves multiple sites (spleen, bone marrow, lymph nodes), usually in association with hemophagocytic syndrome (HPS). Characterized by high fever, cytopenias, liver dysfunction, and coagulopathy, HPS can occur primarily (eg, inherited defects of cellular toxic effects) or secondarily (infections, autoimmune/rheumatologic diseases, and malignant conditions, particularly lymphomas).1 Secondary HPS may result from dysfunctional cytotoxic T and natural killer cells, leading to excess cytokine production and uncontrolled activation of lymphocytes and histiocytes.1
Cutaneous findings are seen in 6% to 65% of HPS cases. Clinically, most present with a nonspecific maculopapular eruption, with occasional purpura, erythroderma, and edema.1 Skin findings may be specific to the underlying malignant condition (eg, cutaneous lymphoma), manifestations of reactive HPS (ie, jaundice and purpura), or a nonspecific maculopapular eruption. In virus-induced cases, the cutaneous appearance may reflect the underlying cause. Typical histopathologic characteristics include a dermal perivascular lymphohistiocytic infiltrate, nuclear debris, extravasated erythrocytes, and, rarely, hemophagocytosis in skin lesions.1
We describe herein a case of localized cutaneous hemophagocytosis in an injection site reaction without evident systemic involvement. To our knowledge, only 4 cases of cutaneous hemophagocytosis have been previously reported, with an underlying condition identified in 3 of these 4 cases (lymphoma, autoimmune disease).2,3 A viral trigger was suspected but not confirmed in the fourth case. In all cases, there was no evidence of extracutaneous hemophagocytosis, with the isolated skin findings possibly representing a form of leukocytoclastic vasculitis. Features of vasculitis were not identified in our case.
Peripheral T-cell lymphomas (PTCLs) have also been associated with development of HPS. Reactivation of EBV is thought to play a role, although it is unclear whether EBV-infected malignant T cells initiate HPS or if latent EBV infection predisposes to HPS.4 The development of HPS was reported in 2 of 14 patients with relapsed or refractory PTCL treated with alemtuzumab and was attributed to EBV reactivation in the setting of PTCL.5 Alemtuzumab has never been linked to HPS in mycosis fungoides or SS and chronic lymphocytic leukemia (CLL). Recent data have shown that soluble CD52 detected in plasma of patients with CLL can form immune complexes with alemtuzumab.6 However, an underlying immune complex–mediated mechanism seems unlikely in our case in which the reaction was localized to the injection site and there was no vascular damage. Hemophagocytic syndrome in PTCL is thought to result from cytokine release (interferon-γ, tumor necrosis factor, and interleukin-1) by activated reactive and malignant T cells. While our patient was EBV-negative, we speculate that the alemtuzumab injections induced a similar but localized hypercytokine response from reactive and possibly malignant T cells, resulting in focal cutaneous hemophagocytosis.
Corresponding Author: Christiane Querfeld, MD, PhD, Dermatology Service, Department of Medicine, Memorial Sloan-Kettering Cancer Center, 160 E 53rd St, New York, NY 10022 (email@example.com).
Published Online: July 16, 2014. doi:10.1001/jamadermatol.2013.10615.
Conflict of Interest Disclosures: None reported.
Jawed SI, Busam K, Wang X, Horwitz S, Querfeld C. Cutaneous Hemophagocytosis After Alemtuzumab Injection in a Patient With Sézary Syndrome. JAMA Dermatol. 2014;150(9):1021–1023. doi:10.1001/jamadermatol.2013.10615
Coronavirus Resource Center
Create a personal account or sign in to: